Hail, Lancaster
- When
- August 10, 12:10 PM EST
- Where
- Lancaster County, 0.69 mi S of Terre Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -76.050
Quarter size hail was reported in Terre Hill.
Severe thunderstorms produced large hail and isolated wind damage across portions of the Lower Susquehanna Valley during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Severe thunderstorms produced large hail and isolated wind damage across portions of the Lower Susquehanna Valley during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 10, 11:00 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1200 PM EDT SUN AUG 10 2008 .SYNOPSIS... A STRONG JET STREAM ALOFT...WILL SLIDE TO THE SOUTH OF A POTENT UPPER LOW THAT IS FORECAST TO MOVE EAST ACROSS PENNSYLVANIA LATE TONIGHT. PRECEDING THIS UPPER LOW WILL BE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING AT LEAST SMALL HAIL. THE PRECIPITATION WILL LINGER MONDAY...MAINLY ACROSS THE SUSQUEHANNA RIVER VALLEY AND POINTS TO THE EAST. MAINLY DRY WEATHER WITH TEMPERATURES ABOUT 5 DEGREES BELOW NORMAL WILL FOLLOW FOR MONDAY NIGHT THROUGH THE MIDWEEK PERIOD AS AN AREA OF HIGH PRESSURE OVER THE MIDWEST BUILDS TOWARD THE REGION. TEMPERATURES WILL MODERATE BACK TO NEAR NORMAL FOR THURSDAY THROUGH SATURDAY WITH JUST A CHANCE FOR AN AFTERNOON SHOWER OR THUNDERSTORM. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE NOSE/OR LEFT EXIT REGION OF A POTENT UPPER LEVEL JET (90-95 KTS) WILL BE DIVING SE ACROSS THE CENTRAL APPALACHIANS AND TWD THE MID ATLANTIC TODAY. A WEAKER JET SEGMENT ALOFT WILL SLIDE ACROSS NRN PENN TODAY AND REACH THE HUDSON RIVER VALLEY THIS EVENING. CENTRAL PA RELATIVELY PCPN FREE FOR THE TIME BEING...SAVE FOR AN ISOLATED SHOWER OR TWO...AS MAIN ACTIVITY HAS MOVED EAST INTO NJ AND NY. EXPECT ADDITIONAL ACTIVITY TO DEVELOP THIS AFTN AND CONTINUE INTO THE EVENING HOURS AS UPPER LOW/LEADING EDGE OF COOL POOL ALOFT WILL MOVE OVER THE REGION. SIG STCU DECK FORMING OVER NWRN TWO THIRDS OF CWA IN NW FLOW/UNDER COOL TEMPS ALOFT. SEVERE THREAT CONTINUES THIS AFTN...WITH HAIL AND DAMAGING WINDS PRIMARILY THREATS...MAINLY OVER EASTERN THIRD OF CWA WHERE MOST SUN/BEST HEATING OCCUR. SHORT TERM OPERATIONAL MODELS AND SREF MEAN THERMAL AND KINEMATIC FIELDS CONTINUE TO POINT TWD AN ACTIVE WEATHER DAY ACROSS CENTRAL PENN AND THE SUSQ VALLEY. THE HIGHEST PRECIPITABLE WATER OF OVER AN INCH WILL OCCUR ACROSS THE SUSQ VALLEY AND LOCATIONS TO THE EAST TODAY. THIS MOISTURE WILL COMBINE WITH STRONG ISENTROPIC LIFT AND RELATIVELY HIGH CAPE (FOR THIS TYPE OF COOLER AIRMASS) TO PRODUCE NUMEROUS SHOWERS AND SCATTERED TSRA. NAM AND SREF MEAN INDICATES A RATHER COMPACT AREA OF ENHANCED LLVL INSTABILITY DEVELOPING ACROSS THE CENTRAL MTNS (JUST E OR SE OF KUNV) IN THE 15-18Z PERIOD...BEFORE BLOSSOMING INTO A LARGER CHANNEL OF MIXED LAYER (SFC-500M) CAPE EXCEEDING 1500 J/KG NEAR AND TO THE EAST OF THE SUSQ VALLEY FOR THIS AFTERNOON. CLOSER EXAMINATION OF THE SOUNDINGS FROM NEAR KUNV...TO KIPT AND KMDT INDICATES THAT AROUND 40 PERCENT OF THE CAPE WILL EXIST ABOVE THE -20 LEVEL WHICH MEANS AT LEAST PEA TO 1/2 INCH DIAMETER HAIL...AND GUSTY WINDS. WILL LIKELY SEE SOME HIGHLY ELEVATED REFLECTIVITY CORES OF 60-70 DBZ (AOA 20 KFT...AND ASSOCIATED WITH ISOLATED OCCURRENCE OF PENNY TO QUARTER SIZE HAIL) BASED ON THE THE ABOVE NOTED VERTICAL CAPE DISTRIBUTION AND MDT TO STRONG 850-700 HPA UVVEL BENEATH A REGION OF STRONG UPPER DIVERGENCE. SPC HAS STRAYED VERY LITTLE FROM THEIR SLIGHT RISK TARGET AREA (ACROSS ABOUT THE ERN THIRD OF PENN) COMPARED TO 24 HOURS AGO. THIS LOOKS REASONABLE...AND HAVE INCLUDED ENHANCED WORDING TO THE ZFP...FOR THE POTENTIAL SVR THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND LOCALIZED STRONG...TO POSSIBLY DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EARLY THIS EVENING. OCCASIONAL SUPERCELL STRUCTURE TO THE STORMS...AND AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION NEAR OR TO THE EAST OF THE GREATER HARRISBURG AREA WHERE LLVL WIND VEERING IS GREATER AND THE 0-1KM ENERGY HELICITY INDEX CLIMBS TO NEAR 1 M2/S2. A SLIGHTLY SLOWER...AND MORE SOUTHERN TRACK TO THE UPPER LOW WILL MEAN CONTINUED SHOWERS FOR MANY AREAS TONIGHT INTO EARLY MONDAY BEFORE THE PRECIPITATION BECOME MORE SCATTERED FOR THE AFTERNOON. 24 TO 36 HOUR RAINFALL AMOUNTS NEAR...OR SLIGHTLY HIGHER THAN ONE INCH WILL BE LIKELY ACROSS THE CENTRAL AND LOWER SUSQ VALLEY AND MTNS TO THE NORTH AND EAST. WILL HAVE TO CLOSELY MONITOR NRN PENN FOR THE POTENTIAL OF A MESO-B AREA OF ENHANCED...850-700 HPA FRONTOGENESIS AND EXCESSIVE RAINFALL OVER 1.5 INCHES LATE TONIGHT INTO MONDAY. MAX TEMPS THIS AFTERNOON WILL TOP OUT ABOUT 2-5F SHY OF NORMAL. THE NRN MTNS OF PENN SHOULD SEE QUITE A COOL (AND MAINLY CLOUDY/RAINY) DAY WITH TEMPS STRUGGLING TO REACH THE MID TO UPR 60S. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... THE WESTERN EDGE OF STEEP 850-500 HPA LAPSE RATES WILL EXIT SLOWLY EAST FROM THE SUSQ RIVER VALLEY MONDAY. IMPROVING CONDITIONS ARE LIKELY FOR MOST AREAS DURING THE MID TO LATE AFTERNOON HOURS AS THE MID/UPR LEVEL POOL OF COLD AIR DRIFTS OFF THE NEW JERSEY COAST. MIN TEMPS EARLY MONDAY...AND MAX TEMPS MONDAY AFTERNOON WILL BE ABOUT 5-6F BELOW NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... TROUGH BROADENS BUT REMAINS ACROSS NORTHEAST STATES THROUGH MUCH OF THE UPCOMING WEEK. TEMPS BEGIN TO MODIFY A BIT TUESDAY INTO WEDNESDAY AS UPPER-LEVEL FLOW ATTEMPTS TO FLATTEN OUT SOMEWHAT. HOWEVER...THE TROUGH RE-ESTABLISHES ITSELF WED INTO THURS...WITH INCR CLDS AND A SLIGHT CHC FOR SHOWERS/TSTORMS. FORECAST PERIOD ENDS WITH LOWER CONFIDENCE FOR FRI/SAT. GFS AND ECMWF STILL SPLIT ON SOLUTIONS AND POTENTIAL FOR RAIN DEVELOPMENT IN EASTERN PA DURING THIS TIME. SO BROUGHT IN LOW POPS FOR FRI/SAT. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... A VERY IMPRESSIVE AND HIGHLY ANOMALOUS MID LVL CYCLONE WILL DIG SEWD TDY ACROSS THE LWR GRT LKS AND MOVE INTO CENTRAL PA BY 12Z MON. MEANWHILE AT THE SFC...AN ASSOC CLD FNT WILL SLOWLY TRACK EWD ACROSS CENTRAL PENN THRU 00Z BEFORE REACHING THE MID ATLC COAST BY EARLY MON. MVFR CIGS AND OCNL -SHRA SHOULD PERSIST AT BFD AS THE MID LVL LOW DROPS SWD ACROSS LAKE ERIE. MVFR CIGS AT JST SHOULD LIFT UP SOME TO LOW END VFR WITHIN A FEW HOURS. AS XPECTED...EARLY MORNING LIGHT SHRA BEGINNING TO INTENSIFY OVER ECENTRAL SECTIONS WITH SHRA/TSRA MOVG NEWD FM MUI TO ELM. BLYR WARMING TDY BLW COLD POCKET ALOFT WILL CONTRIBUTE TO EARLY CONVECTIVE TRIGGERS. XPECT CUMULUS FIELD TO EXHIBIT RAPID VERTICAL GROWTH /CB/ BY MID DAY. NMRS INSTABILITY TYPE SHRA/TSRA WILL XPAND IN CVRG ACROSS THE WCENT TERMINALS BY THE AFTN AS MID LVL LAPSE RATES CONT TO STEEPEN. LOW FZG LVLS WILL SUPPORT THE THREAT FOR HAIL WITHIN THE STRONGEST UPDRAFTS. STEEP LLVL LAPSE RATES MAY ALSO LEAD TO GUSTY WNDS BENEATH COLLAPSING STORMS. FURTHER EAST...FAVORABLE SHEAR PROFILES SUGGEST POTENTIAL FOR ORGANIZED/ROTATING STORMS. OUTSIDE OF BFD...KEPT ALL TERMINALS LOWER-END VFR. BUT XPECT MVFR/IFR CONDS IN TSRA. WRAP-AROUND MSTR AND BKN-OVC STRATO CU SHOULD ACCOMPANY THE MID/UPR LOW INTO PA TNT INTO MON. MORE DIURNAL INSTABILITY SHRA/TSRA PSBL MON PM...ESP ERN SECTIONS. VFR CONDS SHOULD PREVAIL EARLY NEXT WEEK WITH THE NEXT SYS TO ARRIVE SOMETIME WED/THUR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ONDREJIK/LAMBERT NEAR TERM...LAMBERT/GARTNER SHORT TERM...FITZGERALD/LAMBERT LONG TERM...RXR AVIATION...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1252 PM EDT SUN AUG 10 2008 PAZ024>026-033>036-111700- CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN- 1252 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST PART OF CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH THE EVENING HOURS. SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053- 056>059-063>066-111700- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1252 PM EDT SUN AUG 10 2008 ..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATER THIS AFTERNOON INTO EARLY TONIGHT. GARTNER/MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 908 AM EDT SUN AUG 10 2008 PAZ058-101330- SCHUYLKILL PA- 908 AM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHUYLKILL COUNTY... AT 906 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MAHANOY CITY...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR MCADOO AND TAMAQUA AROUND 915 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-81 BETWEEN MILE MARKERS 124 AND 139. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD 61...STATE ROAD 309. FORECASTER: GARTNER/MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1238 PM EDT SUN AUG 10 2008 PAZ066-101715- LANCASTER PA- 1238 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LANCASTER COUNTY... AT 1234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW HOLLAND...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR TERRE HILL AROUND 1245 PM...ADAMSTOWN AROUND 1255 PM AND CHURCHTOWN AROUND 105 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 283 AND 295...I-70 BETWEEN MILE MARKERS 283 AND 295. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222...ROUTE 322. FORECASTER: MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1255 PM EDT SUN AUG 10 2008 PAZ065-066-101800- LANCASTER PA-YORK PA- 1255 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN LANCASTER AND SOUTHEASTERN YORK COUNTIES... AT 1251 PM EDT...A BAND OF STRONG THUNDERSTORMS WERE ALONG A LINE FROM SHILLINGTON TO 23 MILES SOUTH OF RED LION...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PERSONS TRAVELING SHOULD USE CAUTION. THESE STORMS WILL BE NEAR PARADISE...AND DELTA AROUND 100 PM... QUARRYVILLE AROUND 110 PM...CHURCHTOWN AROUND 120 PM...BETHEL AROUND 125 PM...GAP AROUND 130 PM AND WAKEFIELD AROUND 135 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 285 AND 295...I-70 BETWEEN MILE MARKERS 285 AND 295. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41. FORECASTER: MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 107 PM EDT SUN AUG 10 2008 PAZ035-036-101800- FRANKLIN PA-FULTON PA- 107 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON AND WEST CENTRAL FRANKLIN COUNTIES... AT 103 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST OF BREEZEWOOD...MOVING NORTHEAST AT 6 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR HARRISSONVILLE AROUND 130 PM...MCCONNELLSBURG AROUND 140 PM AND FORT LOUDON AROUND 200 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 176 AND 184...I-70 BETWEEN MILE MARKERS 176 AND 184. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 522. FORECASTER: MARTIN
The Philadelphia radar (KDIX), 142 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
11 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Quarter size hail was reported in Terre Hill.
Several funnel cloud reports from the New Holland and Leola areas were received by the WGAL News 8 Storm Team.
Quarter size hail was reported in St. Thomas.
Quarter size hail was reported in Chambersburg.
Golf ball size hail was reported in Fayetteville.
Quarter size hail was reported in Caledonia State Park near the intersection of Highway 233 and Route 30.
Quarter size hail was reported in Cashtown.
Thunderstorm winds brought down several large tree limbs in Cashtown.
Nickel size hail was reported in Pottsville.
Penny size hail was reported in Dover.
Nickel size hail was reported in York.
Thunderstorm winds knocked down trees and wires near Pequea.
Golf ball size hail was reported in Quarryville.
Penny size hail was reported a few miles east-northeast of Quarryville near Nine Points.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112309, 112310, 112287, 112288, 112289, 112290, 112291, 112292, 112293, 112294, 112295, 112297, 112296, 112299.